Can You Get A Tattoo If You Take Accutane?
Accutane (isotretinoin) is a retinoid drug that inhibits sebaceous gland function and
keratinization. Retinoids are related to vitamin A and help control epithelial cell growth, cell reproduction, and cell proliferation. Most commonly, Accutane is used for severe acne vulgaris and cystic acne. It works primarily by inhibiting sebum (a waxy, oily substance) production by reducing in the size of sebaceous glands. Accutane (isotretinoin) is available generically and is distributed by various companies and is marketed under a few different names including Claravis, Myorisan, Zenatane, Absorica and Amnesteem.
In your question, you stated that you have only been on the isotretinoin 20mg for 5 days. This is a very short amount of time and unfortunately, there is not much information available regarding how isotreinoin may affect your skin after such a short amount of time. Typically, when a person is on the isotretinoin for a longer period of time (months), there is a fairly general recommendation that you not get any new tattoos for anywhere from 6 to 12 months.
The reason for this recommendation is because the drug is known for interfering with wound healing. It has been associated with delays in healing, causing skin to become more fragile, and can also lead to more scarring following injury. Since the process of getting a tattoo is wounding your skin, there is concern that the tattoo may not heal appropriately and that your skin may be permanently scarred. This has also been taken as a fact, however, we are increasingly seeing studies and articles that are challenging the validity of this assertion.
In one journal article, authors did a database search on the PubMed database to compile a list of studies on the subject. The authors in this particular study challenged the association between isotretinoin and problematic skin healing after surgery. Forty-seven studies populated with their search criteria and they showed that most animal models suggest isotretinoin, when used at doses most often used to treat acne, is NOT unfavorable to wound healing.
Human studies unfortunately, are not clear enough to make a conclusion because skeletal muscle could be at increased risk of slower healing or necrosis. They recommend reviewing further studies about the time needed between discontinuation of isotretinoin and surgery so unfortunately, we can't give a good recommendation based on this.
So it appears you have two options: The first would be to cancel the tattoo appointment and continue the course of medication. Then, schedule the tattoo anywhere from 6-12 months after you have finished the course of medication. Many doctors recommend to wait 12 months to be sure the medication is entirely out of your system. In addition, many tattoo artists will make this recommendation as well and may not even offer to work on you knowing you are on the medication.
Your second option, since you have only been on the medication for 5 days, would be to stop the medication immediately and go ahead and get the tattoo as scheduled if you don’t want to wait the year or more to get it. Once the tattoo is 100% healed, intact and all scabbing has dissipated, it would be safe to resume the isotretinoin. Everyone heals at a different pace but tattoos in general take 15-30 days to fully heal. As we mentioned before, there isn't a lot of information on how quickly isotretinoin may affect healing, so we generally would not recommend this option, just to be cautious. We strongly urge you to talk with your doctor and tattoo artist with your concerns so you can make the appropriate decision.